Alert archive / North Dakota / Red Flag Warnings in 2024

Red Flag Warning 3, NWS Bismarck, ND

April 22, 202426 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Apr 22, 2024, 1:52 AM MDT for 26 counties in North Dakota. It took effect at Apr 22, 2024, 11:00 AM MDT. It was in force for 8 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 2024, 1:52 AM MDT (07:52 UTC)
In effect from
Apr 22, 2024, 11:00 AM MDT
Expired
Apr 22, 2024, 7:00 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND
All 26 counties

Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Sheridan County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 32 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 1:57 PM MDTNON-TSTM WND GST 595 S Dickinson, NDASOS station KDIK Dickinson Airport.
Apr 22, 2:10 PM MDTNON-TSTM WND GST 631 Ne Amidon, NDDelayed report. Occurred early this afternoon.
Apr 22, 2:38 PM MDTNON-TSTM WND GST 581 Nnw Hettinger, NDASOS station KHEI Hettinger Airport.
Apr 22, 3:11 PM MDTNON-TSTM WND GST 612 N Bentley, NDMesonet station TT584 12 E Mott.
Apr 22, 3:53 PM MDTNON-TSTM WND GST 601 W Garrison, NDASOS station KN60 Garrison.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3322 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WWUS83 KBIS 220752
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
252 AM CDT Mon Apr 22 2024

...RED FLAG WARNING FOR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA 
MID-DAY TODAY INTO EARLY THIS EVENING...

.Critical fire weather conditions are expected mid-day today into
early this evening across southwest and south central North 
Dakota, including the James River Valley. Minimum relative 
humidity values are expected to drop as low as 16 percent, with 
west to northwest winds of 25 to 35 mph gusting to 50 mph. Any fires
that ignite will spread rapidly and become difficult to control 
or suppress.

NDZ017>023-025-031>037-040>048-050-051-221945-
/O.UPG.KBIS.FW.A.0002.240422T1700Z-240423T0100Z/
/O.NEW.KBIS.FW.W.0003.240422T1700Z-240423T0100Z/
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
252 AM CDT Mon Apr 22 2024 /152 AM MDT Mon Apr 22 2024/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA INCLUDING
THE JAMES RIVER VALLEY...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this
evening. 

* WINDS...West to Northwest 25 to 35 mph with gusts to 50 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* AFFECTED AREA...Southwest and south central North Dakota 
  including the James River Valley.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
340 
WWUS83 KBIS 221743
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
1243 PM CDT Mon Apr 22 2024

...RED FLAG WARNING FOR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA
MID-DAY TODAY INTO EARLY THIS EVENING...

.Critical fire weather conditions are expected this afternoon 
into early this evening across southwest and south central North 
Dakota, including the James River Valley. Minimum relative 
humidity values are expected to drop as low as 16 percent, with 
west to northwest winds of 25 to 35 mph gusting to 50 mph. Any 
fires that ignite will spread rapidly and become difficult to 
control or suppress.

NDZ017>023-025-031>037-040>048-050-051-230100-
/O.CON.KBIS.FW.W.0003.000000T0000Z-240423T0100Z/
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
1243 PM CDT Mon Apr 22 2024 /1143 AM MDT Mon Apr 22 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST AND
SOUTH CENTRAL NORTH DAKOTA INCLUDING THE JAMES RIVER VALLEY...

* WINDS...West 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* AFFECTED AREA...Southwest and south central North Dakota 
  including the James River Valley.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
607 
WWUS83 KBIS 222311
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
611 PM CDT Mon Apr 22 2024

...RED FLAG WARNING FOR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA
INTO EARLY THIS EVENING...

.Critical fire weather conditions will continue through early 
this evening across southwest and south central North Dakota, 
including the James River Valley. Minimum relative humidity values
will remain at 15 to 25 percent with west to northwest winds of 
25 to 35 mph gusting to 50 mph. Any fires that ignite will spread 
rapidly and become difficult to control or suppress.

NDZ017>023-025-031>037-040>048-050-051-230100-
/O.CON.KBIS.FW.W.0003.000000T0000Z-240423T0100Z/
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
611 PM CDT Mon Apr 22 2024 /511 PM MDT Mon Apr 22 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST AND
SOUTH CENTRAL NORTH DAKOTA INCLUDING THE JAMES RIVER VALLEY...

* WINDS...West 25 to 35 mph with gusts up to 60 mph.

* RELATIVE HUMIDITY...15 to 25 percent.

* AFFECTED AREA...Southwest and south central North Dakota 
  including the James River Valley.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
964 
WWUS83 KBIS 230107
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
807 PM CDT Mon Apr 22 2024

...RED FLAG WARNING HAS EXPIRED FOR SOUTHWEST AND SOUTH CENTRAL 
NORTH DAKOTA...

NDZ017>023-025-031>037-040>048-050-051-230215-
/O.EXP.KBIS.FW.W.0003.000000T0000Z-240423T0100Z/
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
807 PM CDT Mon Apr 22 2024 /707 PM MDT Mon Apr 22 2024/

...RED FLAG WARNING HAS EXPIRED THIS EVENING FOR SOUTHWEST AND
SOUTH CENTRAL NORTH DAKOTA...

With increasing humidity and cooling temperatures, critical fire
weather conditions have ended over the warned area. Near critical
fire weather conditions will linger for another hour or so along
the South Dakota border as humidities here will be the last to
drop. Strong west to northwest winds will slowly diminish early
this evening, but it will remain breezy.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 21, 11:50 PM MDT, 2 hours 2 minutes earlier. Its key messages:

  • Rain shower chances late tonight, Monday, lingering through Monday night. Greatest chances (~20 to 50 percent mainly north of Interstate 94) Monday afternoon and evening. An isolated thunderstorm possible Monday afternoon and evening.
  • Critical fire weather conditions possible Monday over much of southwest and south central North Dakota including the James River Valley. A Fire Weather Watch remains in effect for these areas.
  • West to northwest winds with gusts to 50 mph possible Monday, with the highest gusts over western and far south central North Dakota.
  • Warming temperatures mid week, with chances for rain showers and a few thunderstorms returning late week into the weekend.
Area forecast discussion, Apr 21, 11:50 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1250 AM CDT Mon Apr 22 2024

.KEY MESSAGES...

- Rain shower chances late tonight, Monday, lingering through
  Monday night. Greatest chances (~20 to 50 percent mainly north
  of Interstate 94) Monday afternoon and evening. An isolated
  thunderstorm possible Monday afternoon and evening.

- Critical fire weather conditions possible Monday over much of
  southwest and south central North Dakota including the James
  River Valley. A Fire Weather Watch remains in effect for these
  areas.

- West to northwest winds with gusts to 50 mph possible Monday,
  with the highest gusts over western and far south central
  North Dakota.

- Warming temperatures mid week, with chances for rain showers
  and a few thunderstorms returning late week into the weekend.

&&

.UPDATE...
Issued at 1231 AM CDT Mon Apr 22 2024

Frontal boundary has now pushed into northwest North Dakota into
far southwest North Dakota, with front continuing its
progression through the night. Radar showing a fair amount of
echos along and behind the front, but so far no observations
have reported any rainfall. This remains reasonable given high
ceilings and quite dry air at the surface. Therefore, will keep
rain chances on the very low end (~20 percent). As mentioned
previously, main concern overnight would be gusty winds with
virga/very light rain showers.

UPDATE
Issued at 950 PM CDT Sun Apr 21 2024

Currently, a cold front was located over eastern Montana. Skies
were partly to mostly cloudy with high level clouds. Strong
south to southwest winds have diminished over the forecast area.

A weak cold front will move through the forecast area tonight
with isolated to scattered showers along and behind the front.
Little if any significant precipitation is expected. Light to
moderate reflectivities over eastern Montana have yet to yield
precip at an observation site but expect there may be a few
sprinkles under the highest reflectivities. Could also be a
brief period of gusty winds over 30 mph with the shower activity
as it moves through tonight. As for the forecast, only modest
changes were made to pops, blending in the latest short term
guidance.

UPDATE
Issued at 553 PM CDT Sun Apr 21 2024

Thickening high level clouds continue to push into western and
central North Dakota. Gusty south to southwest winds will
continue into early evening then diminish, but it will remain a
bit breezy tonight. Made some minor chances to sky cover and
pops late tonight based on latest short term guidance. Updated
text products will be transmitted shortly.

&&

.DISCUSSION...
Issued at 355 PM CDT Sun Apr 21 2024

An increased gradient ahead of an approaching cold front will
continue to bring some breezy and dry conditions through this
evening. This could lead to near critical fire weather
conditions during this time period. Meanwhile, clouds will start
increasing from west to east across the CWA this evening and
continue this trend through tonight. Surface cold front then
looks to push through the area tonight through Monday morning.
Along this front will be some shower chances if they can
overcome the dry air currently in place. Lows tonight will near
40 limiting any chances for snow. Clipper system then moves
through the area Monday. With that will bring the potential for
strong winds, especially in the west. The HREF ensembles lead to
some uncertainty today as to how high winds can gust, although
there seems to be a decent signal for sustained winds at
advisory level especially in the west. There still appears to be
fair mixing tomorrow, although pressure rises do not quite pick
up till tomorrow evening. Given this uncertainty, confidence
was not quite there today to issue a Wind Advisory for Monday
although will be closely monitored. These strong winds combined
with low RH could lead to critical fire weather conditions
especially along and south of the Highway 200 corridor. A Fire
Weather Watch remains and has been expanded based on the latest
forecast. See the Fire Weather Discussion below for more
details. Wrap around showers still look possible Monday
afternoon through Monday night. Modest mid level lapse rates and
some weak MUCAPE could lead to some isolated non-severe
thunderstorms during the afternoon and evening hours. SPC has
introduce general risk in the north, which is now also reflected
in the forecast. A few showers and breezy winds could then
linger Monday night, with lows generally in the 30s to lower
40s. Mostly cloudy skies on Tuesday morning are expected to
clear up Tuesday afternoon. High temperatures Tuesday will be
slightly cooler and in the 50s behind Monday's clipper system.
Some breezy winds may also linger in the east on Tuesday.

A warming trend under weak ridging then looks to be found mid
week. Look for high temperatures forecast in the 60s to perhaps
near 70 Wednesday and Thursday. A switch back to southerly flow
on Wednesday and Thursday could bring some breezy winds at
times. Thursday night into the upcoming weekend a more active
trough pattern is still being forecast for the area. This could
provide chances for showers and perhaps thunderstorms each day.
Uncertainty with this trough pattern still provides a fair
spread in NBM temperature probabilities. The overall trend
though is for at least near normal temperatures and lows above
freezing.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1231 AM CDT Mon Apr 22 2024

Isolated very light rain showers will move through the area
through the overnight hours as a cold front tracks east over the
area. Although little if any rain is expected, these showers
could lead to a brief period of winds gusting around 30kts.
Winds will shift westerly as the front moves through, and will
be on the increase Monday morning, with gusts to 50 mph by mid
day into the afternoon. Additional scattered rain showers will
be possible mainly over northern areas Monday afternoon and
evening, possibly affecting the KXWA and KMOT terminals.
Ceilings will lower over these northern areas Monday evening,
possibly dipping to MVFR levels.

&&

.FIRE WEATHER...
Issued at 355 PM CDT Sun Apr 21 2024

Dry conditions with humidity values in the 20s and breezy
southwest winds 15 to 20 mph will bring near critical fire weather
conditions late this afternoon into this evening. Clouds then
increase late this afternoon through tonight, which may help
limit critical fire weather conditions today. A frontal boundary
will shift winds back to westerly direction overnight tonight
from west to east along with a few showers. Humidity recoveries
will be 50 to 70 percent for most areas.

On Monday, winds will become west to northwest, increasing to 25
to 35 mph with gusts to 45 mph over much of the area. The
lowest humidity values of 20 to 25 percent are expected to be
mainly along and south of Highway 200. Given the strong winds
and low humidity values, a Fire Weather Watch has been issued
for much of southwest and south central North Dakota, including
the James River Valley, for possible critical fire weather
conditions. This was expanded north and eastward from this
morning given the latest forecast. Near critical fire weather
conditions are expected for most remaining areas in northern
North Dakota, although higher chances for cloud cover and
precipitation along with higher expected humidity values have
allowed to hold off on any fire weather product for these areas
at the moment.

The mentioned front will bring a chance of rain showers late
tonight through Monday morning from west to east. There is then
a 20 to 50 percent chance of rain showers mainly north of
Interstate 94 during the day and night Monday. An isolated
thunderstorm is also possible. With that said, most of these
showers are expected to be quite light with current QPF forecast
values of less than a tenth of an inch. Another concern at this
point is virga, very light showers, or even an isolated
thunderstorm passing through with dry air down low, which would
lead to erratic wind gusts.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from noon CDT /11 AM MDT/ today through
this evening for NDZ017>023-025-031>037-040>048-050-051.

&&

UPDATE...JJS
DISCUSSION...Anglin
AVIATION...JJS
FIRE WEATHER...Anglin
Hazardous weather outlook, Apr 21, 11:29 PM MDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1229 AM CDT Mon Apr 22 2024

NDZ017>023-025-031>037-040>048-050-051-230530-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
1229 AM CDT Mon Apr 22 2024 /1129 PM MDT Sun Apr 21 2024/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

West to northwest winds sustained around 30 mph gusting to 50 mph
will be possible Monday.

The gusty winds will combine with low relative humidity values to
result in possible critical fire weather conditions especially for
locations along and south of Highway 200. Therefore, a Fire
Weather Watch remains in effect for late Monday morning through
early Monday evening. See www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-230530-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
1229 AM CDT Mon Apr 22 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

West to northwest winds gusting to 50 mph will be possible
Monday. The winds may also combine with low relative humidity
values to result in near critical fire weather conditions for
areas along and north of Highway 2.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:33 AM MDTWind AdvisoryBISAdams, Billings, Bowman, Burke, Burleigh, Dickey and 23 more18 hr

Nearby

Red Flag Warnings in North Dakota, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.